Texas, 2013

Damaging Wind in Texas, July 26, 2013

July 26, 2013 · NWS MAF · 1 event in 1 county or zone

The region was under the eastern edge of an upper ridge. A pre-frontal trough was over the area with a cold front further north across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The region was under the eastern edge of an upper ridge. A pre-frontal trough was over the area with a cold front further north across the Permian Basin. This feature provided enough lift for thunderstorms to develop across the Big Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 26, 2:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 26, 2:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT FRI JUL 26 2013

.DISCUSSION...

WV IMAGERY SHOWS THE UPPER RIDGE HAS SHIFTED WEST OVER THE PAST 24
HOURS...AND NOW IS CENTERED W OF KELP.  DESPITE THIS...AND THE
ARRIVAL OF A COLD FRONT...TEMPS A FEW DEGREES WARMER THAN THIS TIME
YESTERDAY...PERHAPS DUE TO LESS CLOUD COVER.  ALSO...MODELS HAVE
BEEN PORTRAYING A PRE-FRONTAL TROUGH-TYPE SCENARIO...W/THE COLDER
AIR NOT ARRIVING UNTIL AFTER PEAK HEATING.

SFC ANALYSIS SHOWS THE PREFRONTAL TROUGH HAS MADE IT TO AROUND
KMRF-KFST-KST1...WHILE THE FRONT ITSELF APPEARS A BIT FURTHER
NORTH...BUT THRU KMAF.  THIS FEATURE SHOULD SETTLE SOUTH...AND BE
THE FOCUS FOR CONVECTION ACROSS THE MRF PLATEAU...BIG BEND...AND LWR
TRANS PECOS OVERNIGHT.  AREA RADARS ALREADY SHOW CONVECTION IN THESE
AREAS...EXTENDING UP TO THE GUADALUPES...LIKELY A RESULT UP UPSLOPE
FLOW W/THE PREFRONTAL TROUGH.  AS THE FRONT FURTHER SETTLES
SATURDAY...SFC FLOW WILL VEER TO EASTERLY...SHIFTING THE CONVECTIVE
FOCUS SW AND W.  W/INCREASED RELEASES ON THE RIO CONCHOS...ANY
CONTRIBUTING RAINFALL IN THE RIO GRANDE WATERSHED WILL RESULT IN
FLOODING CONCERNS FROM PRESIDIO SOUTH TO THE PARK.  THIS MAY BE
FURTHER EXACERBATED SUNDAY NIGHT/MONDAY...WHEN MODELS DEVELOP A VORT
MAX/SHORTWAVE INVOF CANDELARIA/PRESIDIO...FOR A CHANCE OF RAIN
THERE.  TUESDAY ONWARD...THE UPPER RIDGE BUILDS BACK INTO THE
REGION...AND WE/VE CONSEQUENTLY KEPT THE GRIDS DRY IN THE EXTENDED.

FOR TEMPS...FRONT SHOULD KNOCK TEMPS TO BELOW NORMAL SATURDAY...W/A
REBOUND TO ABV NORMAL SUNDAY INTO THE EXTENDED.  THE GFS IS A LITTLE
COOLER THAN 24 HRS AGO...BUT IS WARMER THAN THE ECMWF...WHICH HAS
BEEN TOO COOL AS OF LATE.  W/THE EXPECTED RIDGE REASSERTION...WE/LL
ANTICIPATE TEMPS ON THE WARMER SIDE OF THINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  91  67  97  /  10  10  10  10
BIG SPRING TX              67  93  69  98  /  10  10  10  10
CARLSBAD NM                73  91  71  95  /  10  20  10  20
DRYDEN TX                  77  95  72  96  /  60  10  10  10
FORT STOCKTON TX           73  95  69  97  /  40  10  10  10
GUADALUPE PASS TX          66  84  70  87  /  20  30  20  30
HOBBS NM                   66  90  65  94  /  10  10  10  10
MARFA TX                   64  86  62  85  /  40  30  10  20
MIDLAND INTL AIRPORT TX    69  93  68  98  /  10  10  10  10
ODESSA TX                  72  93  69  97  /  10  10  10  10
WINK TX                    70  95  69  99  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/44
Hazardous weather outlook, Jul 26, 1:26 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI JUL 26 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT FRI JUL 26 2013 /126 PM MDT FRI JUL 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF
THE PECOS RIVER THIS AFTERNOON AND TONIGHT, WITH MORE ISOLATED
STORMS POSSIBLE TO THE EAST AS A COLD FRONT MOVES TO NEAR THE PECOS
RIVER THIS EVENING.  STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING, GUSTY WINDS AND OCCASIONAL
LIGHTNING.

WATER RELEASES ON THE RIO CONCHOS IN MEXICO, ALONG WITH ANY HEAVY
RAIN THAT FALLS OVER ALAMITO AND TERLINGUA CREEKS, OR THE RIO GRANDE
RIVER WATERSHED, WILL RESULT IN ELEVATED FLOWS AND FLOODING ON THE
RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND...WITH THE
BEST CHANCES ALONG AND WEST OF THE PECOS RIVER.  STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL, GUSTY WINDS AND
OCCASIONAL LIGHTNING.

PERIODIC WATER RELEASES ON THE RIO CONCHOS IN MEXICO MAY CONTINUE
THIS WEEKEND, IF NOT THROUGH EARLY NEXT WEEK.  HEAVY RAINFALL WILL
ALSO BE POSSIBLE OVER ALAMITO AND TERLINGUA CREEKS, AND THE RIO
GRANDE RIVER BASIN DURING THIS TIME.  THEREFORE, ADDITIONAL FLOODING
WILL BE POSSIBLE ALONG THE RIO GRANDE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
July 26, 4:00 PM CST to 4:01 PM CST
Where
Brewster County, Panther Junction
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
29.300, -103.300

A thunderstorm moved across Brewster County and produced a 63 mph wind gust at Panther Junction. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471835.